Jump to content

POTS


Dory
 Share

Recommended Posts

My 19 year old daughter suffers from a condition that the cardiologist says is "fainting" tilt test has confirmed that her heart rate quickens and her blood pressure drops. I think she has POTS but the specialist said that POTS people do not black out, they faint, but do not lose concisness for any amount of time like my daughter does, when she blacks out it can be for an un specified amount of time until she comes around or until some one brings her around. The doctor has put her on ? It is a steriod based medication that requires her to take potassium. It does keep her upright but she is still un well and has trouble sleeping, headaches and sickness in her stomach. Can any one tell me if this sounds like POTS please.

thanks

Link to comment
Share on other sites

Guest tearose

I am sorry you are dealing with this.

You don't give a whole lot of information and we are not able to diagnose your daughter as you well know. It may be pots, it may be secondary to something else...you need more information.

She could have something else all together.

Have you read the ndrf handbook on dysautonomia? Pouring over the information will help you grasp the enormity of dysautonomia and the many possibilities. Read all the background info on this website too. Start writing down all your questions, all her symptoms and then call her doctor back. Keep learning and keep asking questions.

sincerely, tearose

Link to comment
Share on other sites

Sorry your daughter is ill. That kind of a response of a tilt test does suggest some kind of dysautonomia. It could be POTS or NCS. People with these conditions have all sorts of symptoms, so I don't think there is a general rule that you can't have POTS if you black out.

What medicine is your daughter taking and in what dose? I take florinef which is a steriod and in some cases causes potassium loss. It is a really potent drug, and insomnia, headaches and stomach problems are common side effects. So it could be the dysautonomia or the medicine which is causing your daughter's current symptoms.

Is the doctor a dysautonomia specialist? There is a list of doctors on potsplace.com that might be able to give you further info.

Link to comment
Share on other sites

I agree with TeaRose and Rita. You should read as much as possible and know that many doctor's really DON'T have a clue about the ins and outs of POTS and other Dysautonomia's. You will probably be your best advisor in all of this. I would look into NCS if I was you. If you would like links to some good websites let me know. I have POTS and OI. If they tested me now on a tilt, I might pass out from the drop in blood pressure but that doesn't mean they would take away my diagnosis of POTS.

Link to comment
Share on other sites

Thank you, The medication she takes is fludrocortisone, but I am not sure what dose, she is away in the city this week and will get to see the doctor again while she is there. She has had this condition since about Febuary last year and we spent many months going from test to test ruling out epilepsy and heart conditons etc, I am sure you would all be familar with this sort of stuff, getting sent from one specialist to another. Finally they gave her a tilt test, which I knew from what I had read was one of the few things that can diagnose stuff like this. So she was able to see a cardiologist in November I think that said she had "fainting" and put her on the medication. Her was actually really quite nice and went to extremes to try and settle us down and asure us it would be treatable and that there is nothing wrong with her head or her heart, but something wrong with the comunnication between. Her told her she had to stand up against a door every day for 15 minutes and start to exercise as much as possible, and then take it from there. I had made a mistake though of writing to him prior to the appointment stressing the need for him to take the time to read all the tests she had already had done and telling him that I thought from what I had read that she might have POTS. So I may have stepped on his toes a bit maybe, who knows. We live rural and in Australia so it is difficult to find doctors that might know more.

Thanks for the reply's

Link to comment
Share on other sites

Guest tearose

Dory, another aussie joined just today! The member name is smiley0480. Maybe you can compare notes on who is available to help you in Australia. Did you have this already?

?AUSTRALIA

?Professor Murray Esler

Heart Centre

Alfred Hospital

Commercial Road

Prahran

Melbourne

Victoria 3181

61 3 9276 3263

Autonomic Laboratory

best regards, tearose

Link to comment
Share on other sites

I just wanted to add that like the others said...We are all different. On that note I have POTS and do pass out. I am unclear on why the doctor would say with POTS you don't pass out. I passed out on all of my tilts and everyday. Very tiring. Anyhow, different doctors say different things. Keep researching. Knowledge is power. If they don't like you doing the research to know what is wrong with your child, to better understand etc. if they don't want you around for tests and examinations...I have found they typically aren't the doctor to be dealing with.

Florinef works for some people and for others it doesn't. For me it is horrible and does not help. It is a medication that alot of doctors push before trying others or they will say its the only one. There are other medications, just keep after it, if one doesn't work.

Also increasing fluids, sodium, exercise etc. are things that can help, but you have to check with the doctor if there are limitations on anything and figure out what helps the most.

Good luck!!

Link to comment
Share on other sites

Again Thanks,

Just so I clearly understand once and for all, from people that really do know what they are talking about..... people with POTS do or can totally black out for any unspecified amount of time, not just faint and then come too straight away?

I dont think Dysautinomia problems are really up there yet with the Specialists that we have so far seen, maybe like chronic fatigue you have to find the right doctor that actually believes in the condition first.

After lots of reading POTS was what I thought my daughter had, (specially since she had not benn the same after a bad bout of glandular fever) and we had to argue with the town general practicioner to get Prozac prescribed for her to keep the symptons from being so chronic and the constant head injuries from the black outs from being so severe but when I was told by a specialist that it was not what she had I thought , well we will give this a go and see what the results are.

My underlying fear is that if she is treated for less than what she has, they might not treat her as well as possible.

I have read that the herb Astragulus is good for immune function does any one know if immune stuff helps at all? And please any answers about black outs are really needed. Thanks for the Australian info, That particular place is States away and about mmm maybe 3 days of big driving so I will have to see what I can find out for Queensland.

Thanks

Dory

Link to comment
Share on other sites

OK your best advice will be from a doctor that specializes in the autonomic nervous system and hopefully has experience with Dysautonomia.

My mom suffers from NCS that is the reason for her syncopal episodes. But she also has POTS, so what I'm saying to you is that you can and usually do have more than one problem.

Here are some websites that you should look into.

You can download this very informative book for free

http://www.ndrf.org/Reference.htm

NCS

http://www.ndrf.org/ParoxymalAutonomicSyncope.htm

POTS

http://home.att.net/~potsweb/POTS.html

(check out some of the reference sites at the bottom of the page)

A very helpful kids site

http://www.dynakids.org/index.jsp

I hope that some of these help

http://www.cardnet.tche.br/Tilt/a3.pdf#sea...%20syncope'

Link to comment
Share on other sites

I dont know enough about dysautonomia or how to have it diagnosed to say. I have read about POTS but have not yet found a specialist in my State that I have been able to take Cara to. We have been to a cardiologist first who was usless then a neurologist who ran a whole lot of un need test checking for epilepsy, which seemed stupid to me because she had a positive response to Prozac and I really didnt think epileptic people could take Prozac to stop blacking out, but what would I know. Then when she had a positive responce on tilt testing she sent us back to a cardiologist although a different one who has told her she does not have POTS but does have "fainting" and has put her on Florinef.

So here I am searching again because I think there is more too it than that.

And I appreciate all the help I can get...thanks

Specifically though, what other test should I try to get for her that would indicate any thing else.

Link to comment
Share on other sites

Hi My mane is Miriam--I too passed out for up to 6 hours at a time and it was unpredictable, I have potts. The most important thing is to stasy on what is prescribed and do some cross training exercise ending with stretching on the floor-so she won't pass out

Edited by MightyMouse
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...